FDA and Vitamin D Warning

This article is posted as part of PGAA’s curation efforts. This was originally posted at FDA

Vitamin D Toxicity in Dogs

Vitamin D is an essential nutrient that helps dogs regulate the balance and retention of calcium and phosphorus. However, extremely high levels of vitamin D can cause serious health problems. Vitamin D is a fat-soluble vitamin, so unlike water-soluble vitamins, when a dog – or other animal – gets too much, the excess is not rapidly excreted in his or her urine. Instead, it’s stored in fat tissue and the liver. Excessive vitamin D can lead to kidney failure and even death.

Dog Food Products Recalled for Excessive Vitamin D

Causes

Dogs that eat pet food containing too much vitamin D can develop vitamin D toxicity. It can also occur if a dog accidentally gets into vitamin D supplements that a person in the household is taking. Another common way that dogs get vitamin D toxicity is after accidentally eating certain chemicals meant to kill rodents like rats and mice, called cholecalciferol rodenticides. Cholecalciferol is the chemical name for vitamin D3.

Signs of Illness

Dogs with excess vitamin D may vomit, have little appetite, drink and urinate more, drool excessively, and/or lose weight. Depending on the concentration of the vitamin D in the food, diet-related toxicity tends to develop more gradually over time. Cases of vitamin D rodenticide or supplement poisoning are rapid onset – showing signs of illness in a matter of hours or days.

If you suspect your dog is showing signs of vitamin D toxicity, take him or her to a veterinarian immediately.

Diagnosis

Only a veterinarian can diagnose vitamin D toxicity. He or she will evaluate your dog’s signs, ask about what food the dog is eating and what the dog might have gotten into, and might take a blood sample to measure levels of calcium, phosphorus, and vitamin D or obtain urine to assess kidney function. Depending on the results of a veterinarian’s examination, he or she will determine the best course of action.

Treatment

Treatment will depend on a veterinarian’s assessment of each case, but the aim will be to remove the source of vitamin D to prevent additional exposure (e.g., stop the feeding of recalled dog food) and to flush the body of the excess vitamin D. In less acute cases of vitamin D toxicity that are caught early, the veterinarian may determine that a change of diet may help resolve the issue within weeks to months, or he or she may choose to prescribe medication. A veterinarian may also continue to monitor blood calcium and phosphorus levels until they return to a healthy baseline.

For Dog Owners

If your dog is showing signs of vitamin D toxicity such as vomiting, loss of appetite, increased thirst and urination, excessive drooling and/or weight loss, contact a veterinarian immediately. Provide a full diet history to your veterinarian, including what food you (or other household members) give him and also other food or items he might have gotten into. You may find it helpful to take a picture of the pet food label, including the lot number. If your veterinarian suspects the food is the source of excess vitamin D, having the lot code helps the FDA identify exactly when the contamination occurred and what other products might also be affected. This can help prevent other dogs from getting sick. Don’t feed the products to your pets or any other animals.

Dog owners can report suspected illness to the FDA electronically through the Safety Reporting Portal or by calling your state’s FDA Consumer Complaint Coordinators. It’s most helpful if you work with your veterinarian to submit a dog’s medical records as part of the report. For an explanation of the information and level of detail that would be helpful to include in a complaint to the FDA, please see How to Report a Pet Food Complaint.

It’s also helpful if you save the food in its original package, in case it’s needed for testing. If testing is not needed, contact the company listed on the package for further instructions or throw the products away in a way that children, pets and wildlife cannot access them.

For Veterinarians

The FDA encourages veterinarians treating vitamin D toxicity related to diet to ask clients for a detailed diet history. We also remind clinicians that vitamin D toxicity may present as hypercalcemia, hyperphosphatemia, and/or renal failure. If you suspect that the pet food is the source of the excess vitamin D, we welcome case reports, especially those confirmed through diagnostics. We ask that you not tell the pet owner to discard the leftover food, but instead to retain it in a safe place and not feed it to their pet or any other animal.

Reports to the FDA can be submitted through the Safety Reporting Portal or by calling your local FDA Consumer Complaint Coordinators. For submissions through the Safety Reporting Portal, when asked “Who are you?” please select, “A private citizen/business submitting a voluntary report,” on the selection screen in order to guide you through a veterinary submission. For an explanation of the information and level of detail that would be helpful to include in a complaint to the FDA, see How to Report a Pet Food Complaint.

Dog Food Products Recalled for Excessive Vitamin D

In December 2018, the FDA notified the public about reports of vitamin D toxicity in dogs that ate dry dog food made by a common contract manufacturer and marketed under several different brand names. Then at the end of January 2019, the FDA became aware of a report of vitamin D toxicity in a dog that ate a canned Hill’s dog food. Hill’s Pet Nutrition put out a press release about the recall. This recall did not affect cat food, dry food (kibble), or treats.

The FDA is continuing to investigate how these incidents occurred and if any other foods should be recalled. The FDA will issue public updates with any additional recall information as it becomes available.

The dry dog food products named at Animal Veterinary/Resources for You/Animal Health Literacy Vitamin D Article were made by a single contract manufacturer under multiple brand names and recalled due to excess vitamin D.

Originally posted by the